Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Flagstaff, AZ

April 7, 2018Apache County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 7, 2018, 2:30 PM MST for Apache County, Arizona. It took effect at Apr 8, 2018, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 2:30 PM MST (21:30 UTC)
In effect from
Apr 8, 2018, 11:00 AM MST
Expired
Apr 8, 2018, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS85 KFGZ 072130
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
230 PM MST Sat Apr 7 2018

AZZ111-114-080530-
/O.NEW.KFGZ.FW.W.0001.180408T1800Z-180409T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
230 PM MST Sat Apr 7 2018

...RED FLAG WARNING IN EFFECT ON SUNDAY FROM 11 AM TO 8 PM MST
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning for strong winds and low relative humidity, which is in 
effect on Sunday from 11 AM to 8 PM MST.

* Affected Area...The Little Colorado River Valley near the New
  Mexico border, as well the Chuska Mountains and 
  Defiance Plateau.

* Timing...Late Sunday morning through Sunday evening.

* 20 Foot Winds...West 15 to 25 mph with gusts up to 40 mph.

* Minimum Relative Humidity...As low as 7 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
3 follow-up statements
910 
WWUS85 KFGZ 080436
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
936 PM MST Sat Apr 7 2018


AZZ111-114-081300-
/O.CON.KFGZ.FW.W.0001.180408T1800Z-180409T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
936 PM MST Sat Apr 7 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CHUSKA
MOUNTAINS, DEFIANCE PLATEAU AND LITTLE COLORADO RIVER VALLEY IN
APACHE COUNTY...

* Affected Area...The Little Colorado River Valley near the New 
  Mexico border, as well the Chuska Mountains and Defiance 
  Plateau. 

* Timing...Late Sunday morning through Sunday evening.

* 20 Foot Winds...West 15 to 25 mph with gusts up to 40 mph.

* Minimum Relative Humidity...As low as 7 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
743 
WWUS85 KFGZ 081335
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
635 AM MST Sun Apr 8 2018

AZZ111-114-090300-
/O.CON.KFGZ.FW.W.0001.180408T1800Z-180409T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
635 AM MST Sun Apr 8 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE CHUSKA MOUNTAINS, DEFIANCE PLATEAU AND LITTLE COLORADO
RIVER VALLEY IN APACHE COUNTY...

* Affected Area...The Little Colorado River Valley near the New 
  Mexico border, as well the Chuska Mountains and Defiance 
  Plateau. 

* Timing...Late Sunday morning through Sunday evening.

* 20 Foot Winds...West 15 to 25 mph with gusts up to 40 mph.

* Minimum Relative Humidity...7 to 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
828 
WWUS85 KFGZ 090237
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
737 PM MST Sun Apr 8 2018


AZZ111-114-090345-
/O.EXP.KFGZ.FW.W.0001.000000T0000Z-180409T0300Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
737 PM MST Sun Apr 8 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR THE 
CHUSKA MOUNTAINS, DEFIANCE PLATEAU AND LITTLE COLORADO RIVER 
VALLEY IN APACHE COUNTY...

Strong westerly winds have decreased through the evening and the 
elevated fire weather threat has diminished. Therefore, the Red 
Flag Warning will be allowed to expire at 8 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 7, 9:43 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 7, 9:43 AM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
943 AM MST Sat Apr 7 2018

.SYNOPSIS...Expect warm conditions today, with gusty southwest
winds by this afternoon. Pacific moisture streaming into the area
will bring a slight chance of showers or a stray thunderstorm by
this evening, lasting through early Sunday. Gusty winds will
persist near the New Mexico state line again on Sunday, with
slightly less wind elsewhere. Warmer and dry weather is
anticipated for early next week.

&&

.UPDATE...Minor updates were made to winds through tonight, though
the overall trend looks good. The strongest winds are not forecast
to develop until late this afternoon over western areas,
moving eastward and increasing into the evening. Winds will
remain strong into the early morning hours on Sunday. Shower
activity is expected to be of an isolated to scattered nature,
still expected mostly this evening through early Sunday morning.

&&

.PREV DISCUSSION /350 AM MST/...A strong trough approaching the
Pacific Northwest will break down the ridge over the area later
today. Both lower level and mid-level moisture currently
streaming into California will work into Arizona today and
tonight. This will manifest itself mainly in the form of higher
dewpoints and a weakly unstable layer forming at the mid levels
of the atmosphere. There will be just enough for a few showers
from the Mogollon Rim northward by late today through early
Sunday. An isolated thunderstorm or two cannot be ruled out over
the northern zones, where moisture is a bit deeper.

Additionally, as pressure falls to our north, wind speeds will
increase across Arizona later today, tonight and shifting eastward
by Sunday. We have a Wind Advisory out for parts of northern and
central Arizona today through late this evening, another Advisory
may be needed for the far eastern zones Sunday afternoon.

Cooler temperatures are due for Sunday and Monday, after a warm
day today. High pressure rebuilds through the middle of next week
with unseasonably warm and dry conditons anticipated. Most models
now advertising a very strong trough due Thursday and Friday.
This could mean some rain and snow showers, with a significant
temperature drop and impressive wind speeds, stay tuned.

&&

.AVIATION...For the 18z package...Mostly VFR conditions are forecast
for the next 24 hours. Broken high clouds are expected until 00Z,
before low to mid clouds move in over higher terrain. Isolated to
scattered showers, with a few thunderstorms, are possible from 00Z
to 12Z with the best chances north of Interstate 40. In addition,
expect increasing wind speeds throughout the day, with gusts to
35 kts possible after 22Z. Winds will remain gusty along and north
of the Mogollon Rim overnight. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Strong southwest winds with gusts in excess of 40
mph expected late this morning through early Sunday morning. A few
showers with a slight chance of lightning possible this afternoon
through the early morning hours on Sunday. Dry, breezy conditions
expected Sunday.

Monday through Wednesday...Above average temperatures will continue
with dry conditions and no precipitation. Light winds are forecast
Monday and Tuesday, with a return of breezy southwest winds
Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 2 AM MST Sunday FOR AZZ004>007-009-012-013-
015-039-040.

&&

PUBLIC...AT/Peterson
AVIATION...RR
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.